Iowa, 2011

Flash Flood and Hail in Iowa, June 14 to 15, 2011

June 14 to 15, 2011 · NWS DMX · 3 events in 2 counties and zones

The atmosphere remained quite unstable as a surface low moved east-northeast across southern Iowa during the evening. The CAPE to the south of the low was around 3000 J/kg, with lifted indices around -6 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$35,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The atmosphere remained quite unstable as a surface low moved east-northeast across southern Iowa during the evening. The CAPE to the south of the low was around 3000 J/kg, with lifted indices around -6 C. Considerable moisture was available with precipitable water values near 2 inches. The shear was relatively weak with about 35 kts available. Freezing levels were high at around 14,500 feet. Thunderstorms formed along the north to south trough axis associated with the surface low. Some strong convection developed, but most only produced 30 to 50 MPH winds and hail of pea to one half inch in size. Penny size hail fell with one of the storms in the Ottumwa area. Heavy rain was the main concern. The areas that were affected by the heavy rain the previous day received another round of heavy rain during the evening of the 14th. Rainfall of 2 to 4 inches fell in a band extending from northern Monroe County into Wapello County. Harrows Creek in Ottumwa flash flooded, washing out a portion of east Main Street and stranding cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:44 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 5:44 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT TUE JUN 14 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
AREA OF LOW PRESSURE CONTINUES OVER NORTHEAST KS LATE THIS
AFTERNOON. WARM FRONT HAS MADE IT INTO SOUTHERN IA AND TEMPS HAVE
RISEN INTO THE LOWER 80S. MLCAPE NOW 500 TO 1500 ACROSS THE
SOUTHWEST IN THE WARM SECTOR...BUT CAP CONTINUES FOR NOW.  MUCAPE
ALSO 500 TO 2000 ACROSS THE REGION WITH STORMS FIRING ALONG THE
LEADING EDGE OVER NORTHERN AREAS. THOUGH THE MCS NOW OVER MN SHOULD
REMAIN TIED TO THE SFC TROUGH THERE...SOME CONCERNS THAT IT COULD
BUILD ESE WITH TIME IF COLD POOL GETS GOING.  THIS WOULD AFFECT
NORTHERN IA WITH HEAVIER RAINFALL. THIS WILL NEED TO BE WATCHED
THROUGH THE EVENING. FARTHER SOUTH...IT WILL TAKE A FEW HOURS
YET...22Z TO 01Z FOR CAP TO ERODE BUT CONVECTION THAT SHOULD DEVELOP
ALONG THE COLD FRONT IN EASTERN KS WILL BEGIN TO MOVE EAST INTO THE
WARM SECTOR AND ALONG THE WARM FRONT OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. ONE NOTICEABLE DIFFERENCE FROM LAST NIGHT IS THE H850 LOW
LEVEL JET WHICH WILL SHIFT SLIGHTLY EAST LATER THIS EVENING AND
FOCUS BEST MASS CONVERGENCE MORE EAST AND SOUTH OF THE AREA THAN
LAST NIGHT. THIS MAY HELP KEEP THE HEAVIEST RAINFALL AWAY FROM AREAS
THAT SAW THE WORST LAST NIGHT. LOWS TONIGHT WILL REMAIN IN THE UPPER
50S TO LOWER 60S OVER THE REGION.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
SHORT WAVE WILL PULL EASTWARD WITH PRECIPITATION QUICKLY
DIMINISHING ACROSS THE CWA EARLY WEDNESDAY. SURFACE HIGH PRESSURE
WILL BUILD IN BELOW A WEAK UPPER LEVEL RIDGE FOR WEDNESDAY WHICH
WILL ALLOW FOR A BRIEF DRY SPELL BEFORE A WET PATTERN SETS UP FOR
EXTENDED. A WEAK SHORTWAVE WILL PUSH ACROSS RIDGE SPARKING CHANCES
FOR SHOWERS AND THUNDERSTORMS THURSDAY...AND SURFACE LOW PRESSURE
WILL DEVELOP IN SOUTHERN PLAINS. THIS WILL SET THE STAGE FOR
ADDITIONAL OFF AND ON PRECIPITATION ACROSS CENTRAL IOWA THROUGHOUT
THE REMAINDER OF THE PERIOD AS SHORTWAVES TRACK ACROSS RIDGE
INTERACTING WITH FRONT ACROSS IOWA. EXPECT TO SEE A BREAK IN
PRECIPITATION SUNDAY INTO MONDAY WITH LOW BEGINNING TO PULL
NORTHWARD...BEFORE STRONG UPPER LEVEL LOW PUSHES EASTWARD ACROSS
NORTHERN PLAINS...BREAKING UPPER LEVEL RIDGE LATE IN THE PERIOD.
ONCE AGAIN HIGH RAINFALL TOTALS ARE LIKELY ACROSS THE REGION WITH
THESE PERIODS OR RAIN...ESPECIALLY IN THUNDERSTORMS.

TEMPERATURES WILL GRADUALLY WARM...AND WILL REMAIN SLIGHTLY ABOVE
NORMAL. EXPECT WINDY CONDITIONS WEDNESDAY WITH GOOD DAYTIME
MIXING.

..HYDROLOGY...
BECAUSE OF THE UNCERTAINTY IN INITIATION AND EVOLUTION...THE FLASH
FLOOD WATCH WILL BE CONTINUED DUE TO LOW FFG VALUES OVER MUCH OF
SOUTHERN AND CENTRAL IOWA WHICH ARE CURRENTLY RUNNING AT 1 INCH OR
LESS FOR ONE HOUR...AND 1 TO 2 INCHES FOR 3 HOUR VALUES. PWATS
REMAIN IN THE 1.3 TO 1.5 INCH RANGE WHICH COULD BE CONVERTED INTO 1
TO 3 INCH RAINFALL AMOUNTS IN SOME OF THE STRONGER THUNDERSTORMS.

&&

.AVIATION...15/00Z
TAF FCST DOMINATED BY CONVECTION AND IFR/LOW MVFR CIGS ASSOCIATED
WITH TROUGH APPROACHING FROM THE NW. FIRST ROUND OF TSTMS IS ALREADY
MOVING ACROSS NRN IA WITH MORE STORMS JUST DEVELOPING OVER SRN IA
PER LATEST RADAR IMAGERY...BUT WITH MOST STORMS JUST NOW INITIATING
AND LOW CONFIDENCE IN TIMING DETAILS AT A GIVEN TERMINAL HAVE ONLY
GONE WITH VCTS THIS EVE EXCEPT AT KMCW WHERE CLOSER PROXIMITY TO
EXISTING STORMS WARRANTED HIGHER CONFIDENCE. IFR/LOW MVFR CIGS
ACROSS NWRN IA WILL ALSO MOVE IN...ESP AT KFOD/KMCW...AND LIKELY
AFFECT MOST OF THE TERMINALS BTWN 06Z AND 12Z. THERE SHOULD BE A
BREAK OF A FEW HRS AFTER THE INITIAL STORMS...WITH MORE EXPECTED
LATER TONIGHT. CONDITIONS WILL IMPROVE RAPIDLY AFTER ABOUT 12-15Z ON
WED AS THE SYSTEM CLEARS TO THE EAST...WITH VFR EXPECTED THEREAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM/HYDROLOGY...REV
LONG TERM...WILKINS
AVIATION...LEE
Hazardous weather outlook, Jun 14, 4:15 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT TUE JUN 14 2011

IAZ057>062-070>075-081>086-092>097-152215-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
515 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING AND CONTINUE
OVERNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS. ALONG THE WARM FRONT OVER SOUTHERN IOWA
THERE IS A THREAT FOR AN ISOLATED TORNADO. HEAVY RAIN IS ALSO
POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA OVERNIGHT. NUMEROUS
RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND
INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-152215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
515 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND THEN
BECOMING MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG
SIZED HAIL AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN
SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK.
RAINFALL REPORTS ARE ALSO APPRECIATED.

In the hours before

Special weather statement, Jun 14, 7:09 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE JUN 14 2011

IAZ071>075-081>086-092>097-150215-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GREENFIELD...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
809 PM CDT TUE JUN 14 2011

...THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS ACROSS SOUTHERN
IOWA...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN
IOWA...SOUTH OF INTERSTATE 80...AND ARE GENERALLY MOVING TOWARD
THE EAST NORTHEAST. THROUGH 915 PM SOME OF THESE STORMS WILL
PRODUCE WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO NICKEL SIZE. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN STRONGER OR
SLOWER MOVING STORMS AND THIS MAY LEAD TO PONDING OF WATER ON
ROADS AND MINOR FLOODING OF LOW LYING AREAS.

LEE
Special weather statement, Jun 14, 8:12 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT TUE JUN 14 2011

IAZ060>062-071>075-081>086-092>097-150330-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DES MOINES...NEWTON...GRINNELL...
GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...
CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...
BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
912 PM CDT TUE JUN 14 2011

...THUNDERSTORMS PRODUCING HAIL...GUSTY WINDS...AND HEAVY RAIN
ACROSS SOUTHERN IOWA...

NUMEROUS THUNDERSTORMS ARE MOVING SLOWLY EAST NORTHEAST ACROSS
SOUTHERN IOWA...MAINLY SOUTH OF A LINE FROM GRINNELL...TO DES
MOINES...TO CORNING. SOME OF THESE STORMS ARE PRODUCING NICKEL
SIZED HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
THAT MAY LEAD TO PONDING ON ROADS AND FLOODING OF LOW LYING AREAS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...AND A TORNADO
WATCH IS IN EFFECT ALONG AND SOUTH OF A LINE FROM OTTUMWA TO
GREENFIELD THROUGH 1100 PM CDT.

LEE
Special weather statement, Jun 14, 8:15 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUN 14 2011

IAZ071>073-081>083-150315-
ADAIR-ADAMS-CLARKE-MADISON-UNION-WARREN-
915 PM CDT TUE JUN 14 2011

...HEAVY RAIN LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF
SOUTH CENTRAL IOWA...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR CORNING NORTHEAST
TO THE INDIANOLA AREA.  THE STORMS WERE MOVING NORTHEAST AT AROUND
25 MPH.

HEAVY RAINFALL WHICH HAS FALLEN SINCE 700 PM ALONG WITH ADDITIONAL
RAINFALL IS LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF
NORTHEAST ADAMS COUNTY AND SOUTHERN MADISON COUNTIES.  THE MOST
LIKELY LOCATION FOR SMALL STREAM FLOODING IS ALONG JONES AND CLANTON
CREEKS ABOUT 10 MILES SOUTHEAST OF WINTERSET.

THIS AREA IS BEING CAREFULLY MONITORED AND IF HEAVY RAINFALL TRENDS
CONTINUE...A FLASH WARNING MAY BE NEEDED.

A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT ACROSS ALL OF SOUTH
CENTRAL IOWA.

JOHNSON

The radar

The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Warren

When
June 14, 9:12 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.190, -93.380

Hail, Wapello

When
June 14, 9:55 PM CST
Where
Wapello County, 1.71 mi WNW of Ottumwa
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -92.430

Flash Flood, Wapello

When
June 15, 12:00 AM CST to 5:00 AM CST
Where
Wapello County, 3 mi WNW of Ottumwa to 2.06 mi SSW of Ottumwa
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.037, -92.453

Harrows Creek was out of its bank and flowing across West Second Street. Cars were stranded on North Jefferson Street. A portion of the 1600 block of East Main Street was washed out by flood waters. Law enforcement closed the roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300134, 299510, 299509.